Just saying “no” to fentanyl

18.10.2017
Share article

No, I’m not talking about putting fentanyl into my own veins — a remarkably bad idea. I’m questioning the habitual, reflex use of fentanyl, a synthetic opioid, in clinical anesthesiology practice.

I’ve been teaching clinical anesthesiology, supervising residents and medical students, in the operating rooms of academic hospitals for the past 18 years. Anesthesiology residents often ask if I “like” fentanyl, wanting to know if we’ll plan to use it in an upcoming case. My response always is, “I don’t have emotional relationships with drugs. They are tools in our toolbox, to be used as appropriate.”

But I will say that my enthusiasm for using fentanyl in the operating room, as a component of routine, non-cardiac anesthesia, has rapidly waned. In fact, I think it has been months since I’ve given a patient fentanyl at all.

Here’s why.

What is fentanyl?

Fentanyl is an opioid pain-killer in the same class as morphine or Demerol, meaning that it acts on the same receptors in the brain to lessen the subjective experience of pain. It appeared on the market in 1960, and quickly gained wide use in anesthesia practice.

Fentanyl is potent and works fast, which makes it very effective in treating the intense stimulus of surgical pain, and its peak effect lasts only a short time. It’s also inexpensive, which makes it attractive in an era of cost containment in healthcare.

When I started my anesthesia residency, we assumed that since fentanyl’s analgesic and euphoric effects were so brief, short-term exposure to the drug wouldn’t increase a patient’s risk of long-term narcotic abuse. For the first few years, fentanyl was kept in unsecured medication carts in the operating rooms along with Benadryl, lidocaine, and other commonly used medications.

But anesthesiology departments quickly learned that fentanyl did indeed have high abuse potential. Its pleasurable “high” and rapid onset proved irresistible to some people, and deaths from overdose occurred all too often among medical personnel. Now, we track every microgram of fentanyl used or discarded during surgery.

Fentanyl stayed quietly under the radar for decades as an IV drug useful primarily in anesthesiology practice. But it began to see more use in the treatment of chronic pain — as transdermal patches, or “lollipops” for absorption by mouth. And with its increased availability came a higher risk of abuse. The well-publicized death of the musician Prince in 2016 from an accidental overdose propelled fentanyl into fame.

Today fentanyl is making headlines as the drug responsible for an ever-increasing number of opioid overdose deaths. Cheap to synthesize, it’s being laced into heroin and illegally made into pills that look just like oxycodone. People don’t have any way of knowing how much they are taking, and they die because they stop breathing.

Of course, illegal fentanyl abuse is the polar opposite of administering fentanyl responsibly as a licensed anesthesia professional who is monitoring the patient’s every breath. But we’ve learned that opioids, even when legally and carefully administered with the best intentions, may have unintended consequences.

Pain relief can lead to more pain

The key fact, often poorly understood by physicians — let alone the general public — is that treating pain with opioids can lead to more pain, a phenomenon known as “opioid-induced hyperalgesia”.

This is different from tolerance to the pain-relieving effects of opioids. Most people understand that if you start taking any narcotic — whether morphine, oxycodone, or fentanyl — over time you will become “tolerant” to the drug’s effect and will need more of it to achieve the same level of pain relief.

Opioid-induced hyperalgesia, or “OIH”, is a different problem. The definition of hyperanalgesia is abnormally heightened sensitivity to pain. OIH is defined as hypersensitivity to pain that occurs as a result of opioid use. When surgical patients receive opioids while under anesthesia, several studies have demonstrated increased opioid requirements after surgery, and worse, not better, pain scores.

An excellent 2016 review article in the journal Anesthesiology pointed out that the potential onset of OIH “should be considered when opioids are administered” to patients under anesthesia. It may well be that short-acting opioids such as fentanyl are worse offenders in terms of provoking OIH than longer-acting ones, as OIH increases when pain relief wears off and opioid doses must be repeated.

Do we need to use opioids during anesthesia?

Actually, we don’t. That has been the most surprising fact I’ve learned in recent years, as I’ve modified my practice in light of America’s lethal opioid epidemic.

There’s little reason to use fentanyl to block the unconscious patient’s blood pressure and heart rate responses during surgery, or the discomfort of having a breathing tube inserted. Other non-opioid anesthesia medications can do that just as well, without the risk of OIH.

In fact, a recent editorial from UCLA suggested that we don’t need to give opioids during surgical anesthesia at all, and that we would be better off reserving them for postoperative pain control. We can use other techniques — inhaled anesthetics, regional nerve blocks, epidurals, non-opioid pain medications — in a multimodal approach to treating painful stimuli during and after surgery. We can change our public image from “the docs with good drugs” to “proactive healers of our national opioid addiction epidemic.”

In light of all this information, I’m not sure I want my anesthesia practice associated with the use of fentanyl at all. I may be paranoid, but I suspect it’s only a matter of time until some clever plaintiff’s attorney sues anesthesia providers, claiming that a patient’s addiction was spawned by a first exposure to fentanyl during surgery. Who needs that misery?

As Joseph Heller wrote in Catch 22, “Just because you’re paranoid doesn’t mean they aren’t after you.” Enough said.

Image copyright: Free-Photos/pixabay/CC0

Article last time updated on 24.10.2017.

5 rating(s) (4 ø)
1772 Views
Medicine
The maximum length of a comment is 1000 characters.
The maximum length of an alias is 30 characters.
Please enter a comment.
Please insert a valid comment!
Que reste t'il dans votre pharmacie si le patient est allergique aux opioides - tramadol AINS , aspirine - diprivan - xylo et lidocaine .et que cette personne doit subir une intervention chirugical orthopédique ........ Allergie aux patchs - au latex- Beta-bloquants et aux fils de sutures en nylon et acrylique . Cette personne souffre d'hyperalgie mise dans la catégorie des personnes souffrant de fibromyalgie .
#2 10 days ago from infirmière AI Catherine Steenhout (Psychologist)
  0
Thank you for this explanation. I´m a portuguese pharmacist and I didn´t know about the dimension of this fentanyl abuse...
#1 26 days ago from Pharmacist Anabela Gusmão (Pharmacist)
  0
Click here and become a medical blogger!
Much of his talk on October 21 celebrated the virtues of checklists and teamwork, topics that have turned into more...
In his talk, “Professional Citizenship:  Responsibilities Shared by All Anesthesiologists”, Dr. Plagenhoef more...
That isn’t going to happen with point-of-care ultrasound, or “POCUS”, I’m willing to bet. As I learned at a more...

Disclaimer

PR-blogs on DocCheck are sponsored blogs which are published on DocCheck by commercial providers additionally to regular userblogs. They may contain promotional statements. DocCheck is not responsible for this content.

Copyright © 2017 DocCheck Medical Services GmbH
Language:
Follow DocCheck: